Can a Heroin Overdose Be Reversed

This entry was posted in Drug Rehab Agoura on by .
Abusing heroin puts a person at risk for overdose. Large doses of heroin depress heart rate and breathing. It can be so significant that a person won’t survive the effects without medical intervention and drug rehab in Agoura Hills. Fortunately, it is possible for a heroin overdose to be reversed. A medication called naloxone has been used for years to save lives. If someone you love is abusing heroin, it’s important to know about naloxone. The drug is not a guarantee that it will save your loved one’s life, but with it, you do have a way to fight an overdose. Let’s learn more about what naloxone is, how it works and how to get it.

What is Naloxone?

Naloxone is a medication that is used to reverse the effects of heroin and some painkillers. In some states, you can carry naloxone. California is one of them. In 2015, a new law was passed that allows Californians to purchase naloxone directly from a participating local pharmacist with cash or private insurance. Naloxone is carried as a pocket-sized injectable or nasal spray. By administering the drug, the effects of heroin are blocked. Naloxone works quickly, usually within minutes. However, in order for it to be effective, it must be given soon enough.

When to Give Naloxone

If you do not carry naloxone, most first responders do. However, you should carry this medication if your loved one is addicted to heroin. The injectable comes with auto-injectors and a trainer device so you can learn how to use it. The nasal spray requires no special training. Here are some signs that a person has overdosed on heroin and needs naloxone:
  • Slow breathing or not breathing at all
  • Blue or purplish lips or nails
  • Limp body
  • Vomiting or gurgling
  • Unresponsive
Naloxone wears off in about 60 minutes. Some people need two shots and emergency care. You should always call 911 immediately so that additional care can be administered.

Naloxone is NOT a Solution

Naloxone is a tool, but it’s not a solution to the heroin epidemic. First, people can still suffer brain damage due to a lack of oxygen. Second, naloxone is a drug with its own side effects. Some people experience dizziness, irritability, stomach pain, body aches and other symptoms. The drug can also put a person into withdrawal since it flushes heroin from the body. To treat a heroin addiction, you need intensive addiction treatment in Agoura. Continuing to use the drug puts you at risk for overdose and death. After completing an inpatient treatment program, outpatient care is generally recommended. Through a program of this sort, you can build a support network, receive counseling and develop healthy coping mechanisms. Awakenings Treatment Center offers dual diagnosis treatment in Agoura. We treat individuals who are recovering from heroin addiction. Aside from counseling and support, we also offer a wide range of alternative therapies, such as acupuncture, chiropractic care and massage therapy. Contact us today at 855-717-3268 to learn more.